Brown Discharge

Every month, the uterus prepares itself for a possible pregnancy by thickening the uterine lining. If conception does not happen, the endometrial lining sheds itself. This is known as normal period bleeding which is usually red. But sometimes, the discharge itself may be dark brown or some may have a brown vaginal discharge just before their periods, during a pregnancy or while they are on the pill. This may be associated with other symptoms as well and is caused by various underlying health conditions which can be reasoned out only by an expert.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

Is it normal to have lighter periods after stopping the pill?

Query: Hello doctor, Before every period, I get a light brown discharge with brown cervical mucus for three to four days. After that, the bleeding starts, and then again, there is a brown discharge for two days. When bleeding starts, I use only one pad a day and, even that does not get full. I was on pill...  Read Full »


Dr. Sujata Mittal

Answer: Hello, Welcome to icliniq.com. You have to understand that these are hormonal medicines meant for contraception with many side effects.They disturb the hypothalamus, pituitary, and ovarian axis and suppress your periods totally by reducing the endometrial thickness. Now, your cycles are trying...  Read Full »

Am I not able to conceive because of the brown discharge before my periods?

Query: Hello doctor, A year before, I was getting regular periods. One day before period, I used to get spotting then bleeding for five days. I was on birth control pills. A year ago, I stopped the pills. So from nine months, I am having brown discharge with mucus before four days of periods, then bleedin...  Read Full »


Dr. Sujata Mittal

Answer: Hi, Welcome to icliniq.com. You have not mentioned for how long you took the birth control pills. There are many adverse effects of the pills, which women are not aware of and the doctors are also not telling. This is a side effect of the pills, as pills stop ovulation totally. If one tries t...  Read Full »

I have brown spotting after taking I-pill. Is it my period?

Query: Hello doctor, I took an I-pill at 12 hours post intercourse 10 days ago. Now, I just see a minor brown spotting. My period is due. I am unsure if the brown spotting is my period. Or am I pregnant?  Read Full »


Dr. Sujata Mittal

Answer: Hello, Welcome to icliniq.com You have missed mentioning the date of your last periods. Nevertheless, there are fewer chances that you will get pregnant. If your periods are delayed by two to three days, please get beta hCG (beta-human chorionic gonadotropin) to rule out pregnancy. Please try to us...  Read Full »

ask-doctor-img Ask a Doctor Online

* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.